Spectral theory of piecewise continuous functions of self-adjoint operators

Alexander Pushnitski, Dmitri Yafaev

Research output: Contribution to journalArticlepeer-review

8 Citations (Scopus)

Abstract

Let H0, H be a pair of self-adjoint operators for which the standard assumptions of the smooth version of scattering theory hold true. We give an explicit description of the absolutely continuous (a.c.) spectrum of the operator Dθ=θ(H)-θ(H0) for piecewise continuous functions θ. This description involves the scattering matrix for the pair H0, H, evaluated at the discontinuities of θ. We also prove that the singular continuous spectrum of Dθ is empty and that the eigenvalues of this operator have finite multiplicities and may accumulate only to the 'thresholds' of the a.c. spectrum of Dθ. Our approach relies on the construction of 'model' operators for each jump of the function θ. These model operators are defined as certain symmetrized Hankel operators (SHOs) which admit explicit spectral analysis. We develop the multichannel scattering theory for the set of model operators and the operator θ(H)-θ(H0). As a by-product of our approach, we also construct the scattering theory for general SHOs with piecewise continuous symbols.

Original languageEnglish
Pages (from-to)1079-1115
Number of pages37
JournalPROCEEDINGS OF THE LONDON MATHEMATICAL SOCIETY
Volume108
Issue number5
Early online date25 Sept 2013
DOIs
Publication statusPublished - May 2014

Fingerprint

Dive into the research topics of 'Spectral theory of piecewise continuous functions of self-adjoint operators'. Together they form a unique fingerprint.

Cite this